Risk factors for severe, life-threatening and fatal hepatotoxicity with nevirapine
3 April 2004. Related: Treatment alerts.
Recent research by Boehringer Ingelheim into risk factors for liver toxicity in patients using nevirapine found that women with a baseline CD4 count >250cells/mm3 and men with a count >400 cells/mm3 were at a significantly increased risk of rash-associated liver toxicity compared with patients who started treatment with lower CD4 counts.
These data were reviewed and approved by both the European and US regulatory agencies, and finally letters have been released in Europe and the US to clarify this issue for doctors. This is the full text of the European letter:
Dear Healthcare Professional,
It is well known that severe and life-threatening hepatic and cutaneous reactions constitute the major clinical toxicity of nevirapine. In agreement with the European Medicines Evaluation Agency’s scientific committee, the Committee for Proprietary Medicinal Products (CPMP) and the IMB, Boehringer Ingelheim is now writing to inform you of important new information concerning patient management and risk factors for these reactions that have been recently introduced to the Summary of Product Characteristics of Nevirapine (date of Commission Decision 4 February 2004). This new information is the result of recent analysis of post-marketing surveillance data and of the expanding nevirapine clinical trial database.
Specifically we wish to draw your attention to the following:
The first 18 weeks of therapy with nevirapine are a critical period which requires close monitoring of patients to disclose the potential appearance of severe and life-threatening skin reactions (including cases of Stevens-Johnson syndrome and toxic epidermal necrolysis) or serious hepatitis/hepatic failure. After this period, monitoring should continue at frequent intervals throughout treatment.
The greatest risk of hepatic events and skin reactions, including severe and potentially fatal events, occurs in the first six weeks of therapy.
Women and patients with higher CD4 counts are at increased risk of hepatic adverse events, often associated with rash. Especially women with pre-treatment CD4 counts > 250 cells/mm3 are at considerably higher risk of hepatic adverse events, often associated with rash.
Nevirapine should not be administered to patients with severe hepatic impairment or pre-treatment ASAT or ALAT > 5 x ULN until baseline ASAT/ALAT are stabilised < 5 x ULN.
If patients present with a suspected nevirapine associated rash, liver function tests should be performed. Patients with moderate to severe elevations (ASAT or ALAT > 5 x ULN) should be permanently discontinued from nevirapine.
Patients with chronic hepatitis B or C and treated with combination antiretroviral therapy are at an increased risk for severe and potentially fatal hepatic adverse events.
Patients should be advised that occurrence of symptoms suggestive of hepatitis, severe rash or hypersensitivity reactions should lead them to contact promptly their physician. Nevirapine treatment should be permanently discontinued in these patients.
The main changes to the Summary of Product Characteristics are highlighted in the attachment to this letter, and a copy of the revised full Summary of Product Characteristics for nevirapine 200 mg tablets is enclosed with this letter for your information.
Any suspected cases of hepatotoxicity associated with the use of nevirapine should be notified to the company and/or the IMB, in the usual way.
I trust that the enclosed is satisfactory. However, please do not hesitate to contact me or Medical Information on 01 295 9620 should you require any further information.
Yours sincerely, C.S. de Wet
Medical Director UK & Ireland, Boehringer Ingelheim Ltd
Source: Boehringer Ingelheim
Guidelines for the management of hepatic and rash events with nevirapine and a copy of the US letter are available at:
Few patients start treatment at these CD4 levels in the UK unless they are using HAART treatment in pregnancy to reduce viral load prior to birth. The data in the revised SPC for nevirapine states that women with CD4 counts above 250 when starting nevirapine therapy had an 11% risk compared to 0.9% for women with CD4+ cell counts <250. The risk for men with CD4 counts > 400 was 6.3% compared to 2.3% in those starting at a lower level. This risk only relates to baseline CD4 count when starting treatment. Subsequent increases in CD4 count does NOT increase this risk.
Patient management guidelines from Boehringer Ingelheim at the above link also include the following information:
- The recommended 14-day, 200 mg once-daily lead-in dose, prior to escalation to 200 mg twice daily, has been shown to reduce the frequency of rash and must be strictly followed
- Don’t increase the lead-in dose of nevirapine in the presence of rash
- If nevirapine is interrupted for more than seven days, reintroduce with the 14-day, 200 mg once-daily lead-in dose
- It is suggested that nevirapine and other medications that often cause rash (eg abacavir, trimethoprim-sulfamethoxazole) should not be started simultaneously
- Prednisone should not be used to prevent rash. Prednisone administration during the first two weeks of therapy with nevirapine appears to increase the incidence of rash. Antihistamines do not appear to be effective in preventing rash with nevirapine.
Nevirapine should not be used for PEP, eg needle stick injury, except for the prevention of fetal-maternal transmission.